South Dakota, 2005Hail in South Dakota, August 25, 2005
August 25, 2005 · NWS FSD · 3 events in 1 county or zone
3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 25, 2:15 PM CST, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 25, 2:15 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 PM CDT THU AUG 25 2005
.DISCUSSION...
CURRENT SFC ANALYSIS SHOWS SFC TROF/DRY LINE EXTENDING FM SERN ND TO
N CENTRAL NEB...WITH CALM WINDS AT K9V9 SUGGESTING THE TROF IS NEAR
THERE. STRATUS HAS CLEARED OUT SOMEWHAT IN OUR FAR W ADDING TO SOME
INSTABILITY. OTHER THAN OUR WRN QUARTER...SVR WX CHCS IN THE CWFA
THIS EVENING OR TONIGHT WL BE PROBLEMATIC. CURRENT MID LVL WINDS ON
THE NLG PROFILER ARE ANEMIC AT BEST...WITH SLIGHTLY BETTER 15 TO
30KTS UPSTREAM AT MRR. HOWEVER NAM DOES KEEP THE WINDS AROUND 3 AND
4 KM QUITE LOW TONIGHT. LAPSE RATES HAVE ALSO BEEN HINDERED OF
COURSE BY THE STRATUS. BUT OTHERWISE...RAIN CHCS ARE STILL PRETTY
GOOD TONIGHT AHEAD OF MID LVL SHORTWV WHICH IS FCST TO BE IN CENTRAL
SD BY 12Z FRI...ON THE SOUTH END OF THE LARGE UPPER BOWLING BALL IN
S CENTRAL CANADA. BOTH NAM/GFS CONT TO SLOW DOWN THE SFC WIND SHIFT
PASSAGE...AND OPTED TO GO WITH THE SLOWER NAM DUE TO THIS TREND.
ATTM...FEEL THE BEST CHCS FOR LIKELY TS TONIGHT WL BE AFTER EVENING
IN OUR SW CWFA...THEN MOVG EWD ACROSS OUR S CENTRAL TO SE LATE
TONIGHT. CONVECTION HAS ALREADY BROKE OUT UPSTREAM IN SERN WY...AND
THE AFOREMENTIONED AREA OF OUR CWFA IS NICELY PLACED IN THE RR QUAD
OF JET STREAK TO OUR N. LOWS IN OUR WEST TONIGHT ARE TRICKY...IN
THAT IT DEPENDS ON HOW FAST THE DRY AIR IN CENTRAL SD OOZES IN. DID
RAISE LOWS JUST A SMIDGE IN OUR W AS MANY TIMES THE DRY LINE WL HIT
A BRICK WALL NEAR OUR WRN CWA EDGE UNLESS GIVEN SUITABLE STRONG
WINDS. ALSO LEFT THE MENTION OF FOG OUT OF OUR ERN HALF TONIGHT...AS
HOPEFULLY ON GOING STRATUS WL NOT ALLOW ANY RADIATIONAL COOLING TO
TAKE HOLD AND GET ANY FOG OUT OF CONTROL. EVENING SHIFT WL WATCH
THIS.
ON FRIDAY...FIRST WEAK SHORTWV IN CENTRAL SD GENERALLY DISSIPATES...
REPLACED BY A SECOND ONE WHICH WL MOVE EWD FRIDAY AFTN AND EVE
ACROSS THIS FA. TS/SHRA CHCS SHOULD CONT ACROSS OUR E HALF AND SOUTH
IN THE MRNG AS LOW TO MID LVL -DIV Q IS QUITE STRONG IN THESE AREAS.
BY AFTN...ANY REMAINING CLOUD COVER SHOULD BEGIN TO CLEAR OUT WITH
BONE DRY AIR ALOFT. AFTER A SLOW START TO THE TEMPS...MAX READINGS
COULD MIX QUITE WELL GIVEN H85 TEMPS AND WENT CLOSER TO THE WARMEST
GUIDANCES. GIVEN WINDS ALOFT HOWEVER...SHOULD NOT BE BREEZY.
FOR THE WEEKEND AND EARLY NEXT WEEK...NOT A LOT GOING ON WITH DRY
AIR IN PLACE AS THE CANADIAN UPPER LOW EXITS THRU SE CANADA. SHOULD
HAVE RELATIVELY COOL NIGHTS AND WARM DAYS.
IN THE EXTENDED MON NITE THRU THURSDAY...MAIN FEATURE TO WATCH IS
THE FIRST EJECTION OF A SHORTWV AHEAD OF LARGE UPPER TROF ON THE W
COAST. THE ECMWF AND 12Z GFS ARE SIMILAR IN SOLNS IN WASHING THIS
WAVE OUT AS IT MOVES FM THE WSW INTO THE PLAINS TUE NIGHT AND
WED...HANGING THE LARGE TROF BACK IN THE INTERMOUNTAIN WEST. THE 06Z
GFS BASICALLY ELIMINATES THIS SHORTWV ALSO...AND DOES NOT HANDLE THE
SECOND WEST COAST TROF PROGESSION WELL AT ALL. THE 00Z GFS LOOKS TO
PUT TOO MUCH ENERGY IN THE INITIAL MID WEEK SHORWV...WRAPPING IT UP
QUITE A BIT OVR ERN ND BY 12Z WED...AND THUS SLOWING IT DOWN.
PREFERRED THE 06Z DGEX AND CANADIAN IN HOW IT HANDLES THIS FIRST
SHORTWV...IN THAT THEY MAINTAIN IT AS IT LIFTS OUT FM THE RCKYS...
BUT KEEP THE WAVE OPEN AND FAIRLY WEAK. ALL OF THIS MADE LITTLE
DIFFERENCE IN THE SFC PATTERN...AS WELL AS THE PCPN CHCS WHICH ARE
NIL. NOW THE SECOND PARENT TROF THEN MOVES INTO THIS AREA LATE WED
NIGHT AND THU...WHICH THEN APPEARS TO DRAG A CDFNT THRU. FOR TEMPS...
GUIDANCE TEMPS SEEM TOO COOL GIVEN THE DGEX/GFS H85 TEMPS...
THEREFORE USUALLY WENT A FAIR AMOUNT WARMER THAN GUIDANCE.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
MJF
Hazardous weather outlook, Aug 25, 10:50 AM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1150 AM CDT THU AUG 25 2005
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1150 AM CDT THU AUG 25 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO THREATEN THE AREA WEST OF A DE SMET
TO MITCHELL TO LAKE ANDES LINE DURING THE MID AND LATE AFTERNOON.
THE THUNDERSTORMS WILL SPREAD ACROSS THE REMAINDER OF SOUTHEAST
SOUTH DAKOTA...INTO SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND
FAR NORTHWEST IOWA THIS EVENING. ANY THUNDERSTORMS THAT DEVELOP
DURING THE AFTERNOON AND EARLY EVENING COULD PRODUCE HAIL TO HALF
DOLLAR SIZE AND WIND GUSTS TO 65 MPH. AN ISOLATED TORNADO WILL
ALSO BE POSSIBLE OVER SOUTHEAST SOUTH DAKOTA.
THUNDERSTORMS WILL INCREASE IN COVERAGE OVERNIGHT...AS THEY
SPREAD OVER THE REST OF NORTHWEST IOWA. HOWEVER...THE THREAT OF
SEVERE WEATHER WILL DECREASE ACROSS THE AREA AS THE NIGHT GOES
ON.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM WEST OF A DE SMET
TO LAKE ANDES LINE...AND AFTER 6 PM FURTHER EAST.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
WILLIAMS
Hail, Gregory
- When
- August 25, 4:05 PM CST to 4:40 PM CST
- Where
- Gregory County, 9 mi N of Lucas
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.417, -99.217
Hail fell for 35 minutes. Golf ball size hail fell continuously for 10 minutes.
Hail, Gregory
- When
- August 25, 4:20 PM CST
- Where
- Gregory County, 15 mi E of Dixon
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.383, -99.183
Hail, Gregory
- When
- August 25, 4:34 PM CST
- Where
- Gregory County, 14 mi E of Dixon
- Measured
- 1.25 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.383, -99.200
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in Florida, August 25 to 26, 20056 deaths · $523 million · 3 events
- Tornadoes and Flash Flooding in Minnesota, August 25 to 26, 2005F1 · 29 events
- Flash Flooding and Hail in Minnesota, August 25 to 26, 20051.75 in hail · 8 events
- Flash Flooding and Hail in North Dakota, August 25, 20051 in hail · 6 events
- Hail in Colorado, August 25, 20051.25 in hail · 6 events
- Hail and Damaging Winds in Kansas, August 25, 2005$5,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Colorado, August 25, 200552 kt wind · 5 events
- Hail in Nebraska, August 25, 20050.88 in hail · 3 events
- Damaging Wind and Lightning Strike in Missouri, August 25, 200552 kt wind · 2 events
- Hail in South Dakota, August 25, 20051 in hail · 2 events
- Flash Flood in Missouri, August 25, 20051 event
- Flash Flood in Missouri, August 25, 20051 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471461, 5471462, 5471463.